Irreversible muscle damage linked to statins

Q: Several weeks ago, you wrote about the side effects of cholesterol-lowering statin medicines. According to the article, these drugs can attack muscle tissue, and the damage may be irreversible.

That is what happened to me. I now need to use a cane when I walk, and I worry that someday I might need a wheelchair. I took statins for only a short time. The doctor told me that my cholesterol was fine, but I should take these pills as preventive medicine.

Can you please tell me more about the research on muscle damage? I believe we all need to know more about the risks of these drugs.

A: Most health professionals recognize that statins can cause muscle pain (myalgia). They may not be as familiar with the adverse reaction called inflammatory myositis. This autoimmune muscle disease is rare but debilitating and potentially irreversible (JAMA Internal Medicine, September 2018).

Symptoms of this condition include difficulty doing normal activities such as walking up stairs, getting out of a chair or lifting arms. Muscle weakness and soreness that do not go away are other potential signs. There is no cure.

The Food and Drug Administration makes only passing reference to myositis in its prescribing information for atorvastatin (Lipitor), pitavastatin (Livalo) and rosuvastatin (Crestor). You can learn more about other serious statin side effects in our book “Top Screwups.” It is available at your local library or online at www.PeoplesPharmacy.com.

Q: For a few years, I’ve been stirring 1/2 to 1 teaspoon a day of magnesium sulfate (aka Epsom salts) into my morning orange juice. I’m very satisfied with its effect on my chronic constipation.

However, there’s a caveat: As it can work very suddenly, I have to stay in the vicinity of my bathroom till it has done its job. Are there any long-term side effects of using Epsom salts as a daily laxative?

A: People with reduced kidney function should not take Epsom salts or any other magnesium-based laxatives. Please discuss your chronic constipation with your health care provider. There may be a better way to manage this problem.

Q: I need a hip replacement, but I have been able to delay surgery thus far. I’ve been taking Duexis (800 mg of ibuprofen and 26.6 mg of famotidine in a single tablet), and that has been effective in alleviating pain.

When I went to my pharmacy to pick up the pills, I was told my insurance company would not pay for it. It would cost me nearly $3,000 for a month’s supply.

My doctor wrote a justification to the insurance company, and I was surprised to learn my copay was now zero, but for just two months. After that, my copay would be $200. I contacted the insurance company, which said Duexis is not a preferred prescription. The preferred prescription would actually be two prescriptions: one for the ibuprofen and one for famotidine. This does not make sense to me. Why is Duexis so expensive?

A: The online coupon service GoodRX lists the average retail price of Duexis as $3,087 per month. With a GoodRX coupon, you can knock about $500 off the bill, but that’s still pricey.

Have you and your doctor discussed the two-prescription option? Both ibuprofen and famotidine are inexpensive (under $10 a month for both). Although taking the two drugs together in Duexis is more convenient, you may be able to get similar pain relief and stomach protection by taking these medications separately.

X